MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71335562
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Drug Resistant Bacterial Infection (4553); Medical device site infection (4845)
Date of Event 09/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).This complaint was opened by smith+nephew to document a reported patient complication that includes reference to the use of a smith+nephew product without evidence of a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after undergoing a thr on (b)(6) 2024, patient experienced infection.This adverse event was addressed by performing a revision surgery on (b)(6) 2024, during which the r3 3 hole acet shell 62mm, the r3 20 deg xlpe acet lnr 36mm x 62mm, the biolox delta ce ball head 12/14 36s and the polarstem stem std ti/ha 8 non cem were exchanged.Patient's current health status is fine.
 
Additional Manufacturer Narrative
Additional information: h6 (type of investigation), h10 (roi).H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that results noted that the three cultures taken (1 soft parts / 1 acetabulum / 1 femur), were 3/3 growth of s.Aureus (methicillin-resistant staphylococcus aureus).While pre and post x-ray images were provided for review they do not aid in determining the root cause for the reported infection.Based on the information provided the reported infection experienced by the patient was due to bacterial (methicillin-resistant staphylococcus aureus) infection.This type of infection is a result of the procedure itself and not a malperformance of the smith and nephew device.Bacterial contamination of the wound can occur during surgery or later due to the deterioration of skin barriers during wound care.The patient impact is determined to be the revision surgery and post-operative convalescence period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the shell, the liner and the head, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the stem, a review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified as a potential complication associated with total hip arthroplasty surgery, primary or revision.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6 (health effect - clinical code, health effect - impact code and investigation conclusions).

Brand Name
R3 3 HOLE ACET SHELL 62MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20802998
Report Number1020279-2024-02496
Device Sequence Number13130062
Product Code LPH
UDI-Device Identifier03596010598295
UDI-Public3596010598295
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71335562
Device Lot Number23LW10603
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by Manufacturer12/26/2024
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date12/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BIOLOX DELTA CE BALLHD 12/1436S:75007448,C2319632; POLARSTEM STM STD TI/HANON-CEM:75100471,B1810511; R3 20 DEG XLP ACT LNR 36X62:71335762,22JM15189
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale